Tornadoes · United States · Iowa · 2004

F0 tornado, Norwalk, Iowa, September 5, 2004

This F0 tornado ran 0.2 miles across Warren County on September 5, 2004, touching down at 7:52 PM CDT and reaching 20 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
September 5, 2004
Touchdown
7:52 PM CDT (00:52 UTC)
Path length
0.2 miles (0.3 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
County
Warren County
Touchdown point
41.430, -93.750
Lift-off point
41.430, -93.750
Record number
1578

What the Weather Service recorded

A cold front advanced across the plains and moved into Iowa during the night of the 6th. The weather situation was quite dynamic for early September. A low level jet of 50 kts developed ahead of the cold front. Warm air moved in at 500 mb during the day, which reduced the lapse rate significantly. There was a lot of CAPE, shear, and helicity in the lowest one to two kilometers of the surface, but parameters were weak above that. This lead to a mini supercell event. CAPE values were around 1500 J/kg and lifted indices in the -4 to -5 C. range. The freezing level was quite high and was in the 15,000 to 15,500 foot range. A line of thunderstorms that had persisted through the day ahead of the cold front strengthened during the mid and late afternoon hours before pushing east across Iowa. There was very little in the way of wind with this event with only an isolated event reported in Story County, and no hail reported. High winds caused tree damage in the Lacona area of Warren County. The winds were along the track of a tornado that touched down in Lucas County, however there was no evidence that the tornado was on the ground in Warren County. Several small tornadoes occurred over northwest into central Iowa. Most of them were brief touchdowns in open area, resulting in little damage. One of the tornadoes was on the ground for about 2 miles in Greene County. The tornado damages garages, porches, and trees for the most part. Several power lines were taken down as well. A second tornado in Greene County caused minor house damage west of Jefferson. Another stronger tornado touched down southeast of Collins in Story County. Four out buildings were damages or destroyed and numerous trees were taken down. This tornado was on the ground for nearly 3 miles as it headed northeast of Collins. The tornado lifted and another tornado formed in Marshall County shortly after the cell crossed the border. A tornado touched down in northwest Lucas County and tracked for 2 miles northeast. One farmstead had extensive damage with one machine shed destroyed and others damaged. Three other tornadoes occurred, One in Polk County east of Elkhart did minor damage. Another tornado touched down northwest of State Center and caused F1 damage along its 3 mike long track.

Brief touchdown in open country.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

13 minutes of warning. NWS DMX issued a tornado warning for this county at 00:39 UTC, 13 minutes before the tornado touched down, in force until 01:15 UTC.

Issued (UTC)ExpiredProductOffice
00:39 UTC01:15 UTCTornado WarningDMX
01:44 UTC02:15 UTCTornado WarningDMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:37 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Sep 5, 3:15 PM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, Sep 5, 3:15 PM CDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CDT SUN SEP 5 2004

.DISCUSSION...
ABBREVIATED DISCUSSION DUE TO UPCOMING TORNADO WATCH. TORNADO
PARAMETERS ARE INCREASING ACROSS THE AREA AS SIGNIFICANT LOW LEVEL
SHEAR AND IMPRESSIVE 0-3KM CAPES ARE PRESENT. PER DISCUSSION WITH
SPC...LOW TOPPED SUPERCELLS WITH THE MAIN THREAT BEING TORNADOES
POSSIBLE ACROSS THE AREA. LIKELY WILL BE TOUGH WITH WEAK SIGNATURES
PRESENT. CURRENTLY HAVE SEVERAL SMALL CELLS WITH ROTATION.

FRONT AND GOOD UPPER LEVEL DYNAMICS PUSH ACROSS THE AREA THIS
EVENING AND OVERNIGHT WITH LIKELY POPS ACROSS THE ENTIRE AREA. MAIN
CONCERN ON MONDAY WILL BE LINGERING POTENTIAL STRATUS DECK AS
MOISTURE BECOMES TRAPPED BELOW THE INVERSION LAYER. THIS COULD KEEPS
TEMPERATURES WELL BELOW GUIDANCE AND HAVE LEANED TOWARDS THE COOL
END OF GUIDANCE.

THE REMAINDER OF THE FORECAST WILL DEPEND GREATLY ON FRANCES MOVING
OUT OF THE EASTERN US AND THEN IVAN MOVING INTO THE CARIBBEAN.
CONTINUITY AMONG THE LONG RANGE MODELS IS POOR AND CONFIDENCE IS
LOW. MADE LITTLE CHANGES TO GOING FORECAST WITH NEAR NORMAL
TEMPERATURES EXPECTED AND LITTLE PRECIPITATION.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DONAVON
Hazardous weather outlook, Sep 5, 11:58 AM CDT, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1158 AM CDT SUN SEP 5 2004

IAZ004>006-015-016-023>025-033>036-044>047-057>059-070>072-081-082-
092-093-061100-
ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-DALLAS-EMMET-
GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-MADISON-PALO ALTO-
POCAHONTAS-RINGGOLD-SAC-TAYLOR-UNION-WEBSTER-WINNEBAGO-WRIGHT-
1158 AM CDT SUN SEP 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA GENERALLY WEST OF
INTERSTATE 35.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON INTO THIS EVENING.  ALTHOUGH WIDELY SCATTERED NON-SEVERE
THUNDERSTORMS MAY DEVELOP ABOUT ANYWHERE THIS AFTERNOON...A SQUALL
LINE OF SEVERE STORMS IS EXPECTED TO DEVELOP OVER EASTERN NEBRASKA
AND TRACK EAST INTO WESTERN IOWA BY LATE THIS AFTERNOON. THE SEVERE
STORMS MAY MOVE OVER FAR WESTERN SECTIONS OF MID IOWA BETWEEN 3 PM
AND 5 PM AND REACH THE INTERSTATE 35 CORRIDOR BY 8 PM. THUNDERSTORMS
WILL MOVE EAST OF THE AREA BY MIDNIGHT.  THE PRIMARY THREAT WILL BE
DAMAGING STRAIGHT LINE WINDS OF 65 TO 70 MPH WITH A SECONDARY THREAT
OF HAIL UP TO THE SIZE OF PENNIES.  AN ISOLATED TORNADO IS POSSIBLE
DURING THE FIRST FEW HOURS AFTER THE SQUALL LINE FORMS.  THE THREAT
FOR TORNADOES WILL DIMINISH AFTER 7 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE POSSIBLE OVER WESTERN IOWA LATE THIS AFTERNOON AND
EVENING.

IAZ007-017-026>028-037>039-048>050-060>062-073>075-083>086-094>097-
061100-
APPANOOSE-BLACK HAWK-BREMER-BUTLER-CERRO GORDO-CLARKE-DAVIS-DECATUR-
FRANKLIN-GRUNDY-HARDIN-JASPER-LUCAS-MAHASKA-MARION-MARSHALL-MONROE-
POLK-POWESHIEK-STORY-TAMA-WAPELLO-WARREN-WAYNE-WORTH-
1158 AM CDT SUN SEP 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA GENERALLY EAST
OF INTERSTATE 35.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED NON-SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID
TO LATE AFTERNOON.  A SQUALL LINE MOVING INTO WESTERN IOWA
TOWARD EVENING WILL MOVE INTO THE EAST HALF OF CENTRAL IOWA THIS
EVENING.  THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS
EVENING FROM ABOUT 8 PM UNTIL MIDNIGHT.  THUNDERSTORMS ARE ARE
EXPECTED TO BE EAST OF THE AREA BY SUNRISE.  THE MAIN THREAT FROM
THESE STORMS WILL BE FOR STRAIGHT LINE WINDS OF 60 MPH.  AN
ISOLATED STORM MAY PRODUCE HAIL UP TO PENNY SIZE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING UNTIL MIDNIGHT.

In the hours before

Special weather statement, Sep 5, 3:28 PM CDT, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
328 PM CDT SUN SEP 5 2004

IAZ004>007-015>017-023>026-033>037-044>049-057>061-070>074-081>085-
092>096-060200-

TORNADO WATCH #801 REMAINS IN EFFECT UNTIL 900 PM CDT FOR THE
FOLLOWING DES MOINES COUNTY WARNING AREA COUNTIES OF...

  ADAIR                 ADAMS                 APPANOOSE
  AUDUBON               BOONE                 CALHOUN
  CARROLL               CASS                  CERRO GORDO
  CLARKE                CRAWFORD              DALLAS
  DECATUR               EMMET                 FRANKLIN
  GREENE                GUTHRIE               HAMILTON
  HANCOCK               HARDIN                HUMBOLDT
  JASPER                KOSSUTH               LUCAS
  MADISON               MARION                MARSHALL
  MONROE                PALO ALTO             POCAHONTAS
  POLK                  RINGGOLD              SAC
  STORY                 TAYLOR                UNION
  WARREN                WAYNE                 WEBSTER
  WINNEBAGO             WORTH                 WRIGHT

IN ADDITION TO THESE COUNTIES, THE WATCH REMAINS IN EFFECT FOR ALL OF
SOUTHWEST...WEST CENTRAL...AND MUCH OF NORTHWEST IOWA.
Local storm report, Sep 5, 6:18 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
618 PM CDT SUN SEP 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TORNADO          8 S JEFFERSON           41.90N 94.38W
09/05/2004                   GREENE             IA   LAW ENFORCEMENT

            TORNADO REPORTED BY PUBLIC RELAYED BY LAW ENFORCEMENT.
            DRIVER AT THE INTERSECTION OF E 63 AND HIGHWAY 4 LOOKING
            NORTH.

&&

RAD
Local storm report, Sep 5, 6:36 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
636 PM CDT SUN SEP 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TORNADO          2 E JEFFERSON           42.02N 94.34W
09/05/2004                   GREENE             IA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED A TORNADO 2 MILES EAST OF
            JEFFERSON WITH DAMAGE REPORTED.

&&

RAD

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 00:00Z

0.9 hours before the tornado, 219 km from the path. September 6, 2004.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 8 joules per kilogram, CIN -124, lifted condensation level 1414 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2004-09-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 25 square meters per square second, 0 to 6 km bulk shear 55 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-124 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
55 kt
0-1 km bulk shear
28 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

Omaha, NE (KOAX), 12:00Z

11.1 hours after it, 219 km from the path. September 6, 2004.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -83651, lifted condensation level 1634 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2004-09-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -75 square meters per square second, 0 to 6 km bulk shear 39 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-83651 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1634 m above ground
0-6 km bulk shear
39 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
-70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

The radar

The Des Moines radar (KDMX), 34 km away, was scanning. The volume nearest the touchdown began at 00:52 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of September 5, 2004

26 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 55:05 AM EDTF0Saint Johns, FL5.075$10,000
September 56:05 AM EDTF0Marion, FL1.075
September 58:10 AM EDTF0Clay, FL1.075
September 59:20 AM EDTF0Flagler, FL0.575
September 59:25 AM EDTF0Saint Johns, FL3.075$80,000
September 52:30 PM EDTF0Suwannee, FL0.575
September 53:13 PM EDTF0Putnam, FL0.575
September 53:06 PM CDTF0Woodbury, IA12.0100$10,000
September 54:15 PM EDTF0Lowndes, GA0.250$10,000
September 53:20 PM CDTF2Otter Tail, MN4.0100$250,000
September 55:08 PM CDTF0Dickinson, IA0.150
September 55:15 PM CDTF0Jackson, MN2.050$2,000
September 56:50 PM EDTF0Putnam, FL10.075
September 57:00 PM EDTF0Alachua, FL5.075
September 56:04 PM CDTF1Greene, IA2.040$50,000
September 56:15 PM CDTF0Greene, IA0.525
September 56:40 PM CDTF0Pierce, WI1.025
September 57:15 PM CDTF0Hamilton, IA0.220
September 58:30 PM EDTF0McIntosh, GA0.350
September 58:05 PM CDTF0Barron, WI0.325
September 58:48 PM CDTF0Lucas, IA2.050$70,000
September 58:51 PM CDTF0Polk, IA0.525$10,000
September 59:06 PM CDTF1Story, IA2.740$30,000
September 59:17 PM CDTF1Marshall, IA3.530$10,000
September 59:17 PM CDTF0Marshall, IA3.025$20,000
September 512:05 AM EDTF0Liberty, GA0.540

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.